Try it
ENT · Ear and audiology: salicylate ototoxicity
Sample itemA 60-year-old woman on high-dose aspirin for arthritis develops bilateral tinnitus and a flat mild sensorineural loss on audiometry within a week. Her drums are normal. What is the most appropriate step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Reduce or stop the aspirin and repeat audiometry
Salicylate ototoxicity is dose related and usually reversible within days of stopping the drug. Both ears are affected with tinnitus and a flat loss. Permanent measures are not needed.
Option by option
A. Reduce or stop the aspirin and repeat audiometry (correct)
Correct. Salicylate loss and tinnitus are reversible on stopping or reducing the drug.
B. Fit bilateral hearing aids permanently
Permanent aids are unnecessary when the loss is expected to recover after withdrawal.
C. Refer for cochlear implantation
Implantation is for bilateral profound loss that aids cannot help, not a mild reversible loss.
D. Start intratympanic gentamicin
Intratympanic gentamicin deliberately destroys vestibular function in Meniere disease and would worsen the problem.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…